Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 69, NWS Tucson, AZ

August 15, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2007, 12:12 AM MST for Pima County, Arizona. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2007, 12:12 AM MST (07:12 UTC)
Expired
Aug 15, 2007, 1:00 AM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 12:33 AM MSTTSTM WND DMG8 Sw Tucson, AZROOF BLOWN OFF HOUSE NEAR IRVINGTON ROAD AND SUNSET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 7.2 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2656 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 150712
SVRTWC
AZC019-150800-
/O.NEW.KTWC.SV.W.0069.070815T0712Z-070815T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1212 AM MST WED AUG 15 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 100 AM MST

* AT 1206 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TUCSON...AND MOVING
  NORTHWEST AT 10 MPH.


LAT...LON 3200 11076 3224 11069 3247 11116 3204 11129

$$

WEATHER.GOV/TUCSON
4 follow-up statements
000 
WWUS55 KTWC 150720
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1217 AM MST WED AUG 15 2007

AZC019-150800-
/O.CON.KTWC.SV.W.0069.000000T0000Z-070815T0800Z/
PIMA AZ-
1217 AM MST WED AUG 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 1212 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM ACROSS THE SOUTHERN PORTIONS OF THE 
TUCSON METRO AREA...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. AT 1204 AM MST...THE TUCSON INTERNATIONAL AIRPORT REPORTED A 
WIND GUST OF 54 MPH. THIS STORM WAS MOVING WEST AT 10 MPH.

LAT...LON 3200 11076 3224 11069 3247 11116 3204 11129

$$
000 
WWUS55 KTWC 150737
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 AM MST WED AUG 15 2007

AZC019-150800-
/O.CON.KTWC.SV.W.0069.000000T0000Z-070815T0800Z/
PIMA AZ-
1233 AM MST WED AUG 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 1233 AM MST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR 
RYAN FIELD...OR ABOUT 10 MILES SOUTHWEST OF TUCSON. THIS STORM HAS 
HAD A HISTORY OF PRODUCING VERY STRONG WINDS AND IS CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 

ELSEWHERE...ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR SAGUARO 
NATIONAL PARK EAST. THIS STORM IS ALSO CAPABLE OF PRODUCING DAMAGING 
THUNDERSTORM WINDS.

BOTH STORMS WERE MOVING WEST AT 15 MPH.  

LAT...LON 3200 11076 3224 11069 3247 11116 3204 11129

$$
000 
WWUS55 KTWC 150746
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1243 AM MST WED AUG 15 2007

AZC019-150800-
/O.CON.KTWC.SV.W.0069.000000T0000Z-070815T0800Z/
PIMA AZ-
1243 AM MST WED AUG 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 1236 AM MST...LOCAL LAW ENFORCEMENT REPORTED THAT A SEVERE 
THUNDERSTORM RESULTED IN SIGNIFICANT ROOF DAMAGE TO A HOUSE NEAR 
HIGHWAY 86 AND KINNEY ROAD. WEATHER RADAR CONTINUED TO INDICATE TWO 
SEVERE STORMS...THE FIRST WAS LOCATED NEAR RYAN FIELD...OR 15 MILES 
SOUTHWEST OF TUCSON...AND ANOTHER ON THE EASTSIDE OF TUCSON...NEAR 
SAGUARO NATIONAL PARK EAST. BOTH STORMS WERE MOVING WEST AT 15 MPH. 

LAT...LON 3200 11076 3224 11069 3247 11116 3204 11129

$$
000 
WWUS55 KTWC 150803
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
101 AM MST WED AUG 15 2007

AZC019-150811-
/O.EXP.KTWC.SV.W.0069.000000T0000Z-070815T0800Z/
PIMA AZ-
101 AM MST WED AUG 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY
EXPIRES AT 100 AM MST...

THE STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE FALLEN 
BELOW SEVERE LEVEL CRITERIA. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE AT 1 AM MST. 

HOWEVER...THE STORMS NEAR PICTURE ROCKS AND ACROSS THE CENTRAL 
PORTIONS OF THE TUCSON METRO AREA WILL CONTINUE TO REMAIN STRONG... 
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.

LAT...LON 3200 11076 3224 11069 3247 11116 3204 11129

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:47 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 14, 8:47 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
847 PM MST TUE AUG 14 2007

.SYNOPSIS...THE AIRMASS ACROSS SOUTHEAST ARIZONA WILL REMAIN MOIST
ENOUGH TO SUPPORT A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE AFTERNOON
AND EVENING HOURS. A SERIES OF EASTWARD MOVING DISTURBANCES WILL
APPROACH THE REGION...RESULTING IN DAY TO DAY VARIABILITY IN
THUNDERSTORM COVERAGE.

&&

.DISCUSSION...UPPER LEVEL HIGH PRESSURE WAS CENTERED OVER THE HIGH
PLAINS OF WESTERN OKLAHOMA/KANSAS...WITH FLOW AROUND THE HIGH
RESULTING IN A EAST TO SOUTHEAST FLOW ACROSS SOUTHEASTERN ARIZONA.
GOES TOTAL PRECIPITABLE WATER IMAGERY INDICATES SOME DRIER AIR OVER
NEW MEXICO AND EAST CENTRAL ARIZONA (GILA COUNTY...SOUTHEAST THROUGH
GRAHAM AND SOUTHERN GREENLEE COUNTIES)...WITH DEEPER MOISTURE (ON
THE ORDER 1.5 INCHES OF PRECIPITABLE WATER) ACROSS THE REST OF THE
CWA. STORM DEVELOPMENT THIS AFTERNOON/EARLY EVENING WAS ALONG AND TO
THE SOUTH OF THIS BOUNDARY IN THE DEEPER MOISTURE ACROSS COCHISE...
SANTA CRUZ...EASTERN PIMA AND SOUTHEAST PINAL COUNTIES. THE STORMS
THEN PROPAGATED NORTHWEST AT 10 TO 15 MPH. THE STRONGEST STORMS WERE
IN THE NORTHERN PORTION OF THE TUCSON METRO AREA...MAINLY IN THE ORO
VALLEY AND MARANA AREAS.

MOST OF THE THUNDERSTORM ACTIVITY HAS DIED DOWN...ALTHOUGH THERE
WERE A FEW CELLS OVER COCHISE AND CENTRAL PIMA COUNTIES. HOWEVER...
THERE WILL STILL BE A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM
DEVELOPMENT/RE-DEVELOPMENT THROUGH THE REST OF THE EVENING HOURS AND
OVERNIGHT TONIGHT. WILL UPDATE ZONES TO REMOVE EARLY EVENING WORDING
FOR SCATTERED SHOWERS AND THUNDERSTORMS. OTHERWISE...THE CURRENT
FORECAST PACKAGE LOOKS ON TRACK.

&&

.AVIATION...THERE WILL BE A CONTINUED SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING THOUGH THE OVERNIGHT HOURS AT THE
TERMINAL SITES. CLOUDS WILL BE ON THE DECREASE LATE THIS EVENING AND
OVERNIGHT...WITH MOSTLY CLEAR SKIES EXPECTED BY THE MORNING HOURS ON
WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB
AMENDMENTS.

&&

.PREV DISCUSSION...SHOWER AND THUNDERSTORM DEVELOPMENT WAS ALREADY
ON THE WAY...WHICH WAS A BIT EARLIER OF A START COMPARED TO THE PAST
FEW DAYS. THE STRONGER WIND PROFILE ALOFT COMBINED WITH A MORE
UNSTABLE AIRMASS WILL SUPPORT ORGANIZED AND LONGER LIVED
THUNDERSTORMS TODAY. THE MAIN THREAT WILL BE DAMAGING WINDS WITH THE
STRONGER STORMS... BUT LOCALIZED FLOODING WILL ALSO BE POSSIBLE AS
INDIVIDUAL CELLS TRACK OVER THE SAME AREA. BEYOND TODAY...A SERIES
OF EASTERLY IMPULSES MAY IMPACT THE AREA HELPING ENHANCE
THUNDERSTORM ACTIVITY. THE NEXT ONE WAS OVER SOUTH TEXAS TODAY AND
WILL TRACK NORTHWEST APPROACHING SOUTHEAST ARIZONA ON WEDNESDAY.
OTHERWISE...THE MODELS CONTINUED TO HAVE TROUBLE RESOLVING THESE
FEATURES SO WILL NEED TO TAKE IT DAY-BY-DAY. THE GFS MODEL SHOWED
THE HIGH PRESSURE RIDGE WEAKENING A BIT LATE IN THE WEEK WITH THE
HIGH CENTER RECONSOLIDATING FURTHER SOUTH AND WEST. POP VALUES AND
HIGH TEMPERATURES HAVE BEEN TAKEN DOWN A NOTCH FOR THIS SCENARIO.

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 14, 12:14 PM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1214 PM MST TUE AUG 14 2007

AZZ029-031>035-151915-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1214 PM MST TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE AN INCREASED RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. A MORE UNSTABLE AIRMASS ACROSS PARTS OF
SOUTHEAST ARIZONA AND A STRONGER EAST TO SOUTHEAST STEERING FLOW
WILL RESULT IN ORGANIZED THUNDERSTORMS TODAY. THE MAIN THREAT WILL BE
DAMAGING WINDS...BUT SOME OF THE STRONGER STORMS COULD PRODUCE
LOCALIZED FLOODING. THE PRIMARY AREAS OF CONCERN WILL BE ACROSS THE
WESTERN ONE HALF OF COCHISE COUNTY WESTWARD TO SANTA CRUZ AND PIMA
COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK SYSTEM ENTERING SOUTH TEXAS TODAY WILL TRACK NORTHWEST
TONIGHT AND APPROACH SOUTHEAST ARIZONA WEDNESDAY. THIS SYSTEM MAY
ENHANCE THUNDERSTORM ACTIVITY ACROSS THE AREA WEDNESDAY AFTERNOON
AND EVENING. OTHERWISE...ISOLATED THUNDERSTORMS IN MAINLY THE
AFTERNOON AND EVENING CAN BE EXPECTED THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:37 AM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 15, 7:40 AM MSTAreal Flood AdvisoryTWCPima48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.